Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 15, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 25, 1997, 5:03 PM CDT for Caddo County, Comanche County, Oklahoma. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 5:03 PM CDT (22:03 UTC)
- Expired
- May 25, 1997, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Caddo County, OK, Comanche County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:05 PM CDT | Hail 1 | Apache, OK | |
| May 25, 5:27 PM CDT | Tornado F0 | Cyril, OK | A tornado was reported by spotters southwest of Cyril near the Caddo/Comanche County line. (This is the same tornado as 1 N Fletcher in Comanche County.) No reported damage. |
| May 25, 5:27 PM CDT | Tornado F0 | Fletcher, OK | A tornado was reported by spotters just north of Fletcher near the Caddo/Comanche County line. (This is the same tornado as 4 SW Cyril in Caddo County.) No reported damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
962
WFUS1 KOKC 252204 RRA
TOROKC
OKC015-031-252245-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT SUN MAY 25 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHWESTERN OKLAHOMA
SOUTHERN CADDO AND NORTHERN COMANCHE
INCLUDING THE FOLLOWING LOCATIONS
APACHE...CEMENT...CYRIL...ELGIN AND FLETCHER
AT 503 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES
SOUTHWEST OF APACHE NEAR THE CADDO AND COMANCHE COUNTY LINE. THIS STORM
IS MOVING TO THE EAST AT 20 MPH.
THE MOST DANGEROUS PART OF THIS STORM WILL APPROACH THE LAKE
ELLSWORTH...FLETCHER...AND ELGIN AREAS NEAR I-44.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO
MAY FORM AT ANY TIME -- TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO SHELTER BELOW GROUND IF POSSIBLE.
OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3477 9809 3476 9829 3481 9847 3494 9842
3496 9810
KBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 25, 3:32 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN MAY 25 1997 SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK. XPCT THE STMS TO INCR SIGLY IN CVRG OVR THE NEXT CPL HOURS. AS A RSLT...HAVE GONE WITH HI POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED. WL MNTN CHC SVR OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX. ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT CNVCTN. INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST APPEARS TOO LOW FOR MUCH TO DVLP. SO HAVE OPTED FOR LOW POPS...MNLY CLOSE TO THE FOCUSING MECHANISMS. ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE. SITN APPEARS TO BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND GUSTY N WNDS. IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN THAT AREA COULD EASILY BE BLO 60 DEG. AM NOT YET THAT CONFIDENT OF SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG. AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD. FCSTID = 23 = CMS OKC 63 87 60 84 / 60 20 10 20 HBR 60 88 58 79 / 40 20 10 10 SPS 67 90 60 82 / 40 0 0 10 GAG 55 84 55 70 / 10 20 20 20 PNC 65 86 58 78 / 50 30 30 30 DUA 68 92 67 86 / 50 20 0 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 25, 12:27 PM CDT, 4 hours 36 minutes before
OKZ004>053-TXZ083>090-261130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SUN MAY 25 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON... THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO WEATHERFORD TO FREDERICK TO ARCHER CITY TEXAS. SURROUNDING THE MODERATE RISK AREA...THE SLIGHT RISK AREA IS EAST OF A LINE FROM BUFFALO TO ALTUS TO SEYMOUR TEXAS. LARGE HAIL...DAMAGING STRAIGHT-LINE WIND...AND TORNADOES WILL BE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR THIS AFTERNOON AND TONIGHT AS AN AREA OF LOW PRESSURE OVER SOUTHWEST KANSAS MOVES INTO NORTHERN OKLAHOMA. A DRY LINE WILL EXTEND SOUTHWARD FROM THE LOW PRESSURE SYSTEM INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BY MID AFTERNOON...AND WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT AS IT MOVES TO THE EAST THROUGH THE EVENING. AFTERNOON HEATING OF THE WARM AND MOIST AIRMASS OVER THE AREA EAST OF THE DRYLINE WILL RESULT IN VERY UNSTABLE CONDITIONS. IN ADDITION... INCREASING VERTICAL WIND SHEAR WILL RESULT IN FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE DRY LINE DURING THE AFTERNOON. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING TORNADOES...VERY LARGE HAIL...AND DAMAGING STRAIGHT-LINE WIND. THE NATIONAL WEATHER SERVICE ENCOURAGES PERSONS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS TO REVIEW SEVERE WEATHER SAFETY RULES AND STAY INFORMED ON THE LATEST WEATHER FORECASTS...AND POSSIBLE WATCHES AND WARNINGS. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES TODAY AND TONIGHT SHOULD REMAIN ESPECIALLY ALERT FOR THREATENING WEATHER. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THROUGH TONIGHT. 11
Special weather statement, May 25, 12:30 PM CDT, 4 hours 33 minutes before
OKZ004>053-TXZ083>090-261130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SUN MAY 25 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON... THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO WEATHERFORD TO FREDERICK TO ARCHER CITY TEXAS. SURROUNDING THE MODERATE RISK AREA...THE SLIGHT RISK AREA IS EAST OF A LINE FROM BUFFALO TO ALTUS TO SEYMOUR TEXAS. LARGE HAIL...DAMAGING STRAIGHT-LINE WIND...AND TORNADOES WILL BE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR THIS AFTERNOON AND TONIGHT AS AN AREA OF LOW PRESSURE OVER SOUTHWEST KANSAS MOVES INTO NORTHERN OKLAHOMA. A DRY LINE WILL EXTEND SOUTHWARD FROM THE LOW PRESSURE SYSTEM INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BY MID AFTERNOON...AND WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT AS IT MOVES TO THE EAST THROUGH THE EVENING. AFTERNOON HEATING OF THE WARM AND MOIST AIRMASS OVER THE AREA EAST OF THE DRYLINE WILL RESULT IN VERY UNSTABLE CONDITIONS. IN ADDITION... INCREASING VERTICAL WIND SHEAR WILL RESULT IN FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE DRY LINE DURING THE AFTERNOON. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING TORNADOES...VERY LARGE HAIL...AND DAMAGING STRAIGHT-LINE WIND. THE NATIONAL WEATHER SERVICE ENCOURAGES PERSONS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS TO REVIEW SEVERE WEATHER SAFETY RULES AND STAY INFORMED ON THE LATEST WEATHER FORECASTS...AND POSSIBLE WATCHES AND WARNINGS. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES TODAY AND TONIGHT SHOULD REMAIN ESPECIALLY ALERT FOR THREATENING WEATHER. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THROUGH TONIGHT. 11
Local storm report, May 25, 4:21 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0415 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM 1 W AMBER OK 1.00 INCH HAIL
05/25/97 GRADY
0412 PM 2.5 E MIDDLEBURG OK 1.00 INCH HAIL
05/25/97 GRADY
0414 PM MIDDLEBURG OK TORNADO
05/25/97 GRADY
JLocal storm report, May 25, 4:40 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0440 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
415 PM 2.5 E MIDDLEBURG OK 2.50 INCH HAIL
05/25/97 GRADY
0417 PM 2.5 N TABLER OK WIND DAMAGE
05/25/97 GRADY ROOF OFF MOBILE HOME
0425 PM 1 N BLANCHARD OK 1.00 HAIL
05/25/97 MCCLAIN
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:58 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 47 min |
| May 24, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 40 min |
| May 24, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Roger Mills | 49 min |
| May 24, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 46 min |
| May 24, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 45 min |
| May 24, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 45 min |
| May 24, 11:54 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 51 min |
| May 25, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 46 min |
| May 25, 2:36 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 39 min |
| May 25, 4:45 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 45 min |
| May 25, 7:25 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 35 min |
| May 25, 8:42 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Pushmataha | 48 min |
| May 25, 3:38 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 52 min |
| May 25, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 60 min |
| May 25, 4:03 PM CDT | Tornado Warning | OUN | Grady, McClain | 42 min |
| May 25, 4:40 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 65 min |
| May 25, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 46 min |
| May 25, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Garvin, Stephens | 60 min |
| May 25, 5:37 PM CDT | Tornado Warning | OUN | Cleveland, McClain, Pottawatomie | 53 min |
| May 25, 5:40 PM CDT | Tornado Warning | OUN | Grady | 35 min |
| May 25, 6:04 PM CDT | Tornado Warning | OUN | Stephens | 41 min |
| May 25, 6:07 PM CDT | Tornado Warning | OUN | Garvin | 68 min |
| May 25, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 30 min |
| May 25, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc | 59 min |
| May 25, 6:41 PM CDT | Tornado Warning | OUN | Murray | 34 min |
| May 25, 6:45 PM CDT | Tornado Warning | OUN | Stephens | 45 min |
| May 25, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 24 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.